Alert archive / Utah / Flash Flood Warnings in 2009
Flash Flood Warning 7, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this flash flood warning at Jul 4, 2009, 4:22 PM MDT for Wayne County, Utah. It was in force for 83 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 4, 2009, 4:22 PM MDT (22:22 UTC)
- Expired
- Jul 4, 2009, 5:45 PM MDT
- In force
- 83 min
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
- Flood severity
- None
County Wayne County, UT
The radar
The Cedar City radar (KICX), 164 km from the middle of the area, began a volume at 22:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 4, 4:59 PM MDT | FLASH FLOOD | Capitol Reef Np, UT | FLASH FLOODING ALONG SULPHUR CREEK NEAR MILE MARKER 72 ON STATE ROUTE 24 |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 37 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 10.4 hours before the alert went out and 255 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 300 J/kg
- Mixed-layer CIN
- -163 J/kg
- Mixed-layer LCL
- 1689 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- -39 m²/s²
- 0-3 km storm-relative helicity
- 17 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS55 KSLC 042222
FFWSLC
UTC055-042345-
/O.NEW.KSLC.FF.W.0007.090704T2222Z-090704T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
422 PM MDT SAT JUL 4 2009
THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A
* FLASH FLOOD WARNING FOR...
CENTRAL WAYNE COUNTY IN UTAH...
* UNTIL 545 PM MDT
* AT 418 PM MDT...THE PUBLIC REPORTED FLASH FLOODING FROM A
THUNDERSTORM OVER THE WARNED AREA.
* THE STORM PRODUCING FLASH FLOODING WILL REMAIN OVER MAINLY
CAPITOL REEF NATIONAL PARK IN THE INDICATED COUNTY.
THUNDERSTORMS WITH HEAVY RAINFALL WILL MOVE NORTHEAST THROUGH THE
NORTH END OF CAPITOL REEF NATIONAL PARK. THE AREA FROM SPRING CANYON
NORTH TO THE DEEP CREEK AREAS OF THE PARK ARE EXPECTED TO RECEIVE
THE WORST OF THE FLASH FLOODING. ALL FLASH FLOODING WILL REMAIN
ALONG AND NORTH OF STATE ROUTE 24 THROUGH THE PARK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.
&&
LAT...LON 3848 11142 3848 11118 3827 11106 3828 11123
3833 11140
$$1 follow-up statement
000
WGUS75 KSLC 042327
FFSSLC
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
527 PM MDT SAT JUL 4 2009
UTC055-042345-
/O.CON.KSLC.FF.W.0007.000000T0000Z-090704T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WAYNE UT-
527 PM MDT SAT JUL 4 2009
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 545 PM MDT FOR
CENTRAL WAYNE COUNTY...
AT 523 PM MDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED A
THUNDERSTORM PRODUCING FLASH FLOODING OVER THE WARNED AREA.
THIS THUNDERSTORM WITH EXCESSIVE RAIN WILL REMAIN NEAR THE NORTH
END OF CAPITOL REEF NATIONAL PARK IN THE INDICATED COUNTY.
FLASH FLOODING HAS BEEN REPORTED ALONG SULPHUR CREEK ALONG STATE
ROUTE 24 IN CAPITOL REEF NATIONAL PARK. THE THUNDERSTORMS THAT
BROUGHT THE HEAVY RAINFALL AND FLASH FLOODING HAVE MOVED OFF TO THE
EAST. HEAVY RUNOFF IS LIKELY STILL OCCURRING...AND WILL AFFECT ALL
DRAINAGES IN THE PARK NORTH OF STATE ROUTE 24.
LAT...LON 3848 11142 3848 11118 3827 11106 3828 11123
3833 11140
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Jul 4, 3:29 PM MDT, 53 minutes earlier.
Area forecast discussion, Jul 4, 3:29 PM MDT, 53 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SALT LAKE CITY UT 329 PM MDT SAT JUL 4 2009 .SYNOPSIS...WEAK DISTURBANCES WILL PASS OVER NORTHERN UTAH TODAY. A DRIER AIRMASS WILL GRADUALLY SPREAD BACK INTO THE AREA FROM THE WEST SUNDAY INTO NEXT WEEK. && .DISCUSSION...ANOTHER IN A SERIES OF DISTURBANCES WILL MOVE ACROSS THE REGION TODAY INTO TONIGHT. THE STRONGEST DEVELOPMENT OF SHOWERS AND THUNDERSTORMS HAS THUS FAR BEEN RESTRICTED TO THE WESTERN UINTA MOUNTAINS AND WESTERN UINTA BASIN AND PORTIONS OF WEST CENTRAL UTAH. VERY LITTLE ACTIVITY IS NOTED ACROSS NORTHERN UTAH FOR THE SECOND DAY IN A ROW. THIS WILL LIKELY CHANGE HOWEVER AS SHOWERS AND THUNDERSTORMS HAVE DEVELOPED OVER EASTERN NEVADA. THESE SHOWERS AND THUNDERSTORMS WILL GRADUALLY MOVE EASTWARD INTO NORTHERN UTAH LATER THIS AFTERNOON. THE MAIN THREATS WILL CONTINUE TO BE SMALL HAIL AND GUSTY WINDS IN ANY STORMS THAT MANAGE TO BECOME ORGANIZED CWA-WIDE. HEAVY RAINFALL IS ALSO A POSSIBILITY TODAY. ANYONE VENTURING INTO SLOT CANYONS OR DRY WASHES TODAY SHOULD CONTINUE TO MONITOR WEATHER CONDITIONS. HIGH PRESSURE WILL BUILD INTO THE AREA FOR SUNDAY...WITH CONVECTION EXPECTED TO REMAIN ASSOCIATED WITH THE HIGHER TERRAIN FOR THE END OF THE WEEKEND. HIGH PRESSURE WILL REMAIN IN PLACE FOR MUCH OF THE NEXT WEEK. && .AVIATION...THE WEAK WEATHER DISTURBANCE THAT MOVED THROUGH AROUND 18Z HAS BROUGHT A MORE STABLE AIRMASS TO THE TERMINAL AREA. EXPECTING LITTLE MORE THAN SCATTERED CLOUDS THROUGH AT LEAST 00Z. CONVECTION OUT ACROSS NE THROUGH E/CNTRL NV AT TIME WILL WORK INTO THE AREA AROUND MID-EVENING. SKIES SHOULD CLEAR AT THE TERMINAL AFTER 07Z. LIGHT NW WINDS WILL TURN BACK TO THE SE AFTER 05Z. && .FIRE WEATHER...MOISTURE OVER THE STATE TODAY IS RESPONSIBLE FOR YET ANOTHER DAY OF AFTERNOON SHOWERS AND THUNDERSTORMS. MOISTURE WILL DECREASE THROUGH THE DAY TOMORROW. AFTERNOON CONVECTION IS STILL POSSIBLE TOMORROW...BUT WILL LIKELY BE MORE TERRAIN BASED...LESS INTENSE...AND LESS WIDESPREAD. A DRYING AND WARMING TREND WILL CONTINUE THROUGH AT LEAST THE MIDDLE OF NEXT WEEK AS A DRY SOUTHWEST FLOW MOVES OVER THE AREA. THIS SOUTHWEST FLOW IS EXPECTED TO INTENSIFY THOUGH THE WEEK...WITH WINDY CONDITIONS BY THE MIDDLE OF THE WEEK. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...NONE. WY...NONE. && KRUSE/HOSENFELD/CONGER FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
Hazardous weather outlook, Jul 4, 2:46 AM MDT, 13 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SALT LAKE CITY UT 246 AM MDT SAT JUL 4 2009 UTZ001>016-019>021-517-518-WYZ021-051200- CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT- SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT- GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS- WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80- WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS- WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL- SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH- UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH- GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS- SOUTHERN MOUNTAINS-SOUTHWEST WYOMING- 246 AM MDT SAT JUL 4 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF UTAH AND SOUTHWEST WYOMING. .DAY ONE...TODAY AND TONIGHT ISOLATED TO SCATTERED AFTERNOON AND EVENING THUNDERSTORMS WILL BE CAPABLE OF PRODUCING LOCALLY DAMAGING WINDS ACROSS THE STATE...AS WELL AS LARGE HAIL PARTICULARLY ACROSS NORTHERN UTAH. LOCALLY HEAVY RAINFALL IS ALSO EXPECTED WITH THE STRONGER STORMS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE AIRMASS WILL THEN GRADUALLY DRY SUNDAY AND INTO EARLY NEXT WEEK. GUSTY SOUTHERLY WINDS COULD DEVELOP BY MID WEEK...ESPECIALLY ACROSS WESTERN AND SOUTH CENTRAL UTAH...POTENTIALLY AFFECTING WIND SENSITIVE OPERATIONS. SUMMER HEAT MAY BUILD INTO THE REGION AS EARLY AS FRIDAY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. ROGOWSKI FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
The office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 3, 6:30 PM MDT | Special Weather Statement | SLC | 45 min | |
| Jul 3, 7:49 PM MDT | Flash Flood Warning | SLC | Kane, Washington | 3 hr |
| Jul 4, 2:55 PM MDT | Severe Thunderstorm Warning | SLC | Iron | 50 min |
| Jul 4, 3:01 PM MDT | Areal Flood Advisory | SLC | Garfield | 119 min |
| Jul 4, 5:49 PM MDT | Flash Flood Warning | SLC | Wayne | 86 min |
| Jul 4, 5:54 PM MDT | Severe Thunderstorm Warning | SLC | Garfield, Kane | 24 min |
Nearby
Flash Flood Warnings in Utah, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.